Epilepsy Home > Tegretol Overdose
The effects of an overdose with Tegretol will depend on how much of the medication was taken and whether it was combined with other medicines or alcohol. Symptoms can include unusual body movements, a rapid heart rate, and vomiting. If the overdose was recent, you may have your stomach pumped, or you may be given medicines to help remove the Tegretol quickly from your body.
Is It Possible to Take Too Much Tegretol?Tegretol® (carbamazepine) is a prescription medication used to treat trigeminal neuralgia (a nerve disorder) and epilepsy. The effects of a Tegretol overdose will vary, depending on a number of factors, including how much of the drug was taken and whether it was taken with any other medicines, alcohol, or street drugs.
If you happen to take too much Tegretol, seek immediate medical attention.
- Twitching or shakiness
- Unusual body movements or postures
- Coordination problems
- Nausea or vomiting
- Irregular breathing or difficulty breathing
- A rapid heart rate (tachycardia)
- Low blood pressure (hypotension) or high blood pressure (hypertension)
- Loss of consciousness
Treatment for an Overdose With Tegretol
Treatment for a Tegretol overdose also varies. If the overdose was recent, you may be given medications to cause vomiting or diarrhea. You may also have your stomach "pumped." A healthcare provider may also give you certain medicines to absorb the the drug in your digestive tract, which can prevent it from entering your bloodstream.
Sometimes, diuretics are given to help the kidneys remove Tegretol from your body more quickly. In rare cases, dialysis may be necessary. Generally, the treatment for a Tegretol overdose will include supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose.